3rd person in Michigan dies from vaping-related lung damage
Michigan has recorded its third vaping-related death.
The Michigan Department of Health and Human Services says the unidentified adult male died December 19th.
No specific brand of vaping device or e-liquid has been identified as the source of the severe lung damage. Federal health officials have linked an ingredient (Vitamin E acetate) in black-market THC vapes to some cases of severe lung damage.
“There is still a risk out there,” says Dr. Joneigh Khaldun, Michigan’s chief medical executive. “We continue to recommend that people avoid using THC vaping products.”
Khaldun says the number of new cases is declining, but she says the health threat is not over.
“Actually, to date we have seen 65 confirmed and probable cases in the state of Michigan. And they do continue to come in,” says Khaldun. “It’s certainly not as high as it was late last fall and in the summer last year, but they are still continuing.”
MDHHS recommends the following:
People should not use THC-containing e-cigarette or vaping products, particularly from informal sources such as friends, family or in-person or online sellers.
- E-cigarette and/or vaping products should never be used by youth, young adults or women who are pregnant.
- Individuals who do not currently use tobacco products should not start using e-cigarette or vaping products.
- Vitamin E acetate should not be added to e-cigarette or vaping products. Additionally, people should not add any other substances not intended by the manufacturer to products, including products purchased through retail establishments.
- While it appears that vitamin E acetate is associated with these lung injury cases, there are many different substances and product sources that are being investigated, and there may be more than one cause. Therefore, the best way for people to ensure that they are not at risk while the investigation continues is to consider refraining from the use of all e-cigarette and vaping products.
- Adults who continue to use e-cigarette or vaping products should carefully monitor themselves for symptoms, such as such as shortness of breath, chest pain, cough, fever and/or nausea and vomiting, and see a healthcare provider immediately if they develop symptoms like those reported in this outbreak.
- Adults using e-cigarettes or vaping products as an alternative to cigarettes should not go back to smoking; they should weigh all available information and consider using FDA-approved cessation medications. They should contact their health care provider if they need help quitting tobacco products, including e-cigarettes. E-cigarettes are not FDA approved as a smoking cessation device.